Wyoming, 2011

Flash Flood in Wyoming, May 24, 2011

May 24, 2011 · NWS UNR · 1 event in 1 county or zone

Flash flooding occurred in Upton when a slow moving thunderstorm brought two inches of rain in less than one hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Flash flooding occurred in Upton when a slow moving thunderstorm brought two inches of rain in less than one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 1:35 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, May 24, 1:35 PM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT TUE MAY 24 2011

.DISCUSSION...20Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY AND LOW
OVER SOUTHWEST KS. WY LOW REFLECTION OF SHORTWAVE ENERGY SLIPPING
OUT OF NORTHERN WY INTO MT. KS LOW REFLECTION OF STRONGER
SHORTWAVE SPINNING OVER EASTERN CO. BAND OF DIMINISHING SHRA
CONTINUES AHEAD OF FIRST SHORTWAVE...NORTHEAST OF BOUNDARY
CONNECTING BOTH SURFACE LOWS. DISPOSITION OF THE STRONGER
SHORTWAVE MAIN CONCERN.

TONIGHT...SHORTWAVE MOVES INTO KS AND CLOSES OFF. SURFACE LOW
DEEPENS OVER KS AND GRADIENT TIGHTENS OVER NE/SD. 30-40KT
EASTERLY BOUNDARY LAYER FLOW FORECAST BY 12Z NAM/18Z RUC WITH
WELL-DEFINED THETA-E ADVECTION ON THE EASTERN SLOPES OF THE BLACK
HILLS. EXPECT AN UPTICK IN PRECIPITATION THIS EVENING IN THESE
UPSLOPE AREAS...LASTING OVERNIGHT. FURTHER WEST AND
SOUTH...0.5-1KJ/KG SBCAPE WILL SUPPORT SHRA/TSRA THIS
EVENING...LESSENING IN INTENSITY OVERNIGHT AS INSTABILITY
DECREASES. STORMS WILL BE SLOW MOVING GIVEN STEERING FLOW. REST OF
CWA WILL SEE SHRA/ISOLATED TSRA OVERNIGHT.

WEDNESDAY...DECREASING CLOUDS/POPS EXPECTED AS MAIN SYSTEM SHIFTS
EAST OF THE AREA. GRADIENT WILL BE STRONG ENOUGH OVER SOUTH
CENTRAL SD FOR NEAR ADVISORY WINDS. WEDNESDAY NIGHT...TRANSIENT
SHORTWAVE RIDGE SHOULD BRING A BRIEF RESPITE FROM PRECIPITATION.

THURSDAY...NEXT UPPER SYSTEM ON TRACK TO IMPACT THE AREA AS UPPER
LOWS SPINS UP OVER MT AND MOVES INTO DAKOTAS. FAST MOVING COLD
FRONT WILL BE ASSOCIATED WITH IT. TSRA POSSIBLE ALONG THE FRONT
IN THE AFTERNOON/EVENING HOURS.

EXTENDED...UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH MUCH OF
THE LONG TERM AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE
REGION. DAILY CHANCES FOR SHOWERS AND A FEW STORMS CAN BE EXPECTED.
AT THIS TIME...THE BEST CHANCES FOR PCPN OVER THE HOLIDAY WEEKEND
LOOK TO BE LATE SATURDAY INTO SUNDAY AND POSSIBLY AGAIN LATE ON
MONDAY. TEMPERATURES WILL GENERALLY BE NEAR AVERAGE THROUGH THE
PERIOD...WITH HIGHS MAINLY IN THE 60S AND LOWER 70S.

&&

.AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT...MOST NUMEROUS OVER SOUTHWESTERN SOUTH DAKOTA.
WIDESPREAD MVFR/IFR CONDITIONS WILL CONTINUE.

&&

.HYDROLOGY...FLOODING CONTINUES ACROSS MANY RIVERS AND CREEKS
OVER NORTHEASTERN WY INTO NORTHWESTERN AND PARTS OF WEST CENTRAL
SD. THE MOST SIGNIFICANT FLOODING CONTINUES TO BE ALONG THE LITTLE
MISSOURI...BELLE FOURCHE...AND CHEYENNE RIVERS...AND ITS
TRIBUTARIES. SEE SPECIFIC FLOOD PRODUCTS FOR FURTHER DETAILS.

SHRA/ISOLATED TSRA EXPECTED OVERNIGHT. 1/4 TO 1/2 INCH RAIN
EXPECTED ON THE EASTERLY SLOPES OF THE BLACK HILLS WHERE CURRENT
WATCH IN IN EFFECT. LOCAL 1 INCH AMOUNTS POSSIBLE WITH ANY
EMBEDDED CONVECTION. WILL LEAVE CURRENT HEADLINES AS SATURATED
GROUND CONTINUES TO EXIST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-CENTRAL BLACK HILLS-
     CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-JACKSON-
     NORTHERN BLACK HILLS-PENNINGTON CO PLAINS-RAPID CITY-
     SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
     MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.

WY...NONE.
&&

HELGESON/CALDERON
Hazardous weather outlook, May 24, 4:28 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
528 AM MDT TUE MAY 24 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
528 AM MDT (628 AM CDT) TUE MAY 24 2011

...A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE BLACK HILLS AND
   SOUTHWESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA TODAY AND TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE FROM THE BLACK
HILLS INTO SOUTHWESTERN SOUTH DAKOTA. RAINFALL TOTALS IN THESE AREAS
MAY REACH 1 TO 3 INCHES. RAIN FALLING ON THE ALREADY SATURATED GROUND
MAY PRODUCE FLOODING OF AREA CREEKS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY...ESPECIALLY IN THE
AFTERNOON AND EVENING HOURS. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE FRIDAY THROUGH THE WEEKEND.

ALTHOUGH ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 24, 2:07 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT TUE MAY 24 2011

WYZ054-242145-
NORTHERN CAMBELL WY-
307 PM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 345
PM MDT...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF WYODAK...OR 9 MILES NORTHEAST OF
DOWNTOWN GILLETTE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS NORTH OF GILLETTE AND WYODAK.

FUNNEL CLOUDS ALSO MAY DEVELOP FROM THIS THUNDERSTORM. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.

BUNKERS
Local storm report, May 24, 3:44 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 N ROZET               44.38N 105.20W
05/24/2011  M0.88 INCH       CAMPBELL           WY   LAW ENFORCEMENT

            4-6 INCHES DEEP

&&

CLARK
Local storm report, May 24, 3:51 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HEAVY RAIN       7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/24/2011  M1.94 INCH       PENNINGTON         SD   NWS EMPLOYEE

            24 HOUR RAINFALL TOTAL.

&&

MSMITH
Special weather statement, May 24, 4:09 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT TUE MAY 24 2011

WYZ056-250000-
WESTERN CROOK WY-
509 PM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK COUNTY UNTIL
600 PM MDT...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOORCROFT...OR 25 MILES EAST OF DOWNTOWN
GILLETTE...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INTERSTATE 90 IN THE MOORCROFT AREA...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 148 AND
160...

RUDGE
Special weather statement, May 24, 4:26 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT TUE MAY 24 2011

WYZ058-250015-
WESTON WY-
526 PM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON COUNTY UNTIL
615 PM MDT...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MOORCROFT...OR 25 MILES
SOUTHEAST OF DOWNTOWN GILLETTE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
 AREAS OF NORTHWESTERN WESTON COUNTY WEST OF UPTON.

RUDGE
Local storm report, May 24, 4:33 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             5 NW ROZET              44.33N 105.27W
05/24/2011  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Weston

When
May 24, 5:11 PM MST to 8:00 PM MST
Where
Weston County, 2.03 mi NW of Upton to 2.03 mi SW of Upton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
44.120, -104.660

Heavy rain caused flash flooding in Upton. Over six inches of water flowed down Division Street and water covered sidewalks along Highway 16.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313757.